Minocycline-induced immune thrombocytopenia presenting as Schamberg's disease

J Drugs Dermatol. 2003 Jun;2(3):320-3.

Abstract

Minocycline hydrochloride, a synthetic tetracycline, is a systemic antibiotic that has received much attention over the past several years. Currently, minocycline is considered the most widely prescribed oral antibiotic in the management of acne. Minocycline has been associated with autoimmune events, hepatitis, lupus-like syndromes, serum sickness, vasculitis, Sweet's syndrome, and hyperpigmentation. We report a case of a patient who developed drug-induced immune thrombocytopenic purpura (DITP) after taking minocycline. The initial clinical presentation of nonpalpable, discrete nonblanching petechiae and cayenne pepper-like macules on his lower legs was diagnosed as pigmented purpuric dermatosis (Schamberg's disease). We report the first case of DITP with the clinical picture of Schamberg's disease associated with minocycline therapy.

Publication types

  • Case Reports

MeSH terms

  • Diagnosis, Differential
  • Humans
  • Male
  • Middle Aged
  • Minocycline / adverse effects*
  • Pigmentation Disorders / chemically induced*
  • Pigmentation Disorders / diagnosis
  • Purpura, Thrombocytopenic, Idiopathic / chemically induced*
  • Purpura, Thrombocytopenic, Idiopathic / diagnosis

Substances

  • Minocycline